If your fingers and toes are icy, it might not just be from winter weather. It may be due to Raynaud’s phenomenon, a condition in which hands and feet (and sometimes nose, ears or lips) overreact to cold temperatures or emotional stress. During an attack, blood vessels narrow, limiting blood flow to the skin and causing symptoms such as numbness, pain and changes in skin color.
Raynaud’s sometimes results from an injury or autoimmune disorder, such as scleroderma, rheumatoid arthritis or lupus, and doctors are likely to attribute symptoms to those conditions in patients who have them. But Raynaud’s also can be caused by certain medications – something doctors may overlook.
If you develop symptoms of Raynaud’s, ask if they might be drug-related, and review a list of your medications with your doctor. “Although the association between certain drugs and Raynaud’s is well-known, doctors may miss it,” says Donald Miller, a professor of pharmacy practice at North Dakota State University in Fargo. “You have to be your own advocate.”
Here are the top three drug classes known to increase the risk of Raynaud’s.